Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 77, NWS San Angelo, TX

August 9, 1997Kimble County, Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 9, 1997, 7:56 PM CDT for Kimble County, Mason County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1997, 7:56 PM CDT (00:56 UTC)
Expired
Aug 9, 1997, 10:55 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Kimble County, TX, Mason County, TX

The radar

The San Angelo radar (KSJT), 128 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2432 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2432 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 100057
FFWSJT
TXC267-319-100355-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
756 PM CDT SAT AUG 9 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1055 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTH CENTRAL TEXAS

   ...EASTERN KIMBLE COUNTY
   ...SOUTHWESTERN MASON COUNTY
 
AT 755 PM SAN ANGELO RADAR HAS ESTIMATED THAT UP TO 3 1/2 INCHES OF
RAIN HAS FALLEN IN EASTERN KIMBLE COUNTY AND SOUTHWESTERN MASON
COUNTY...FROM NORTHEAST OF SEGOVIA TO 15 MILES SOUTHWEST OF MASON.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 9 PM
PRODUCING ANOTHER INCH OF RAINFALL. THIS RAIN WILL LIKELY CAUSE
FLOODING OF STREETS...STREAMS...AND LOW WATER CROSSINGS...
ESPECIALLY ALONG THE JAMES RIVER AND THE JOHNSON FORK OF THE LLANO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:56 PM CDT, 6 hours earlier.

Area forecast discussion, Aug 9, 1:56 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
156 PM CDT SAT AUG 9 1997

BIT OF A GUESSWORK FORECAST TODAY...AS HAVE ONLY SEEN FULL DATA FROM
ONE OF THE MODELS...AND IT WAS A DRASTIC CHANGE FROM PREVIOUS RUNS.
SATELLITE LOOPS INDICATING A SHORTWAVE FROM NORTHEAST TEXAS...BACK
INTO CENTRAL TEXAS...AND FINALLY BACK WESTWARD INTO THE BIG BEND
AREA. WITH AFTERNOON HEATING AND THE WEAK LIFT...A FEW SHOWERS AND
THUNDERSTORMS STARTING TO DEVELOP ACROSS AREAS ALONG THIS
SHORTWAVE...ROUGHLY SOUTH OF A LINE FROM SAN ANGELO TO SAN SABA.
MEANWHILE...BEHIND THE SHORTWAVE...AN AREA OF WEAK SUBSIDENCE HAS
SETTLED IN ACROSS THE NORTHERN HALF OF WEST CENTRAL TEXAS EARLY THIS
AFTERNOON...SUPPRESSING CONVECTIVE DEVELOPMENT ACROSS THAT AREA. AS
THE SURFACE...A COLD FRONT WAS EXTENDING ACROSS THE CENTRAL
PLAINS...WHILE SOME SORT OF PREFRONTAL TROUGH HAD SAGGED INTO THE
TEXAS PANHANDLE.

FOR TONIGHT...THE NGM BRINGS ANOTHER SHORTWAVE ACROSS WEST CENTRAL
TEXAS TONIGHT...AND WITH IT CHANCE POPS AND HALF INCH TO ONE INCH QPF
NUMBERS. HAVE A FEW DOUBTS ABOUT THIS SCENARIO. THINK THE 00Z
AVIATION DID A SLIGHTLY BETTER JOB WITH THE SHORTWAVE LAST
NIGHT...CORRECTLY SETTING UP THE ORIENTATION ALONG THE SOUTHERN
BORDER OF WEST CENTRAL TEXAS AS ACTUALLY HAPPENED AND THEN WEAKENING
IT THROUGH TODAY. 12Z AVIATION JUST NOW STARTING TO SHOW UP...AND IT
CONTINUES ITS TREND OF KEEPING ONLY VERY WEAK SYNOPTIC LIFT ACROSS
WEST CENTRAL TEXAS. WITH THE NGM SHOWING LITTLE IN THE WAY OF
CONTINUITY... WILL LEAN MORE TOWARD THE AVIATION FOR GUIDANCE. THUS
EXPECT THE BEST PRECIPITATION CHANCES TO BE ACROSS THE SOUTHERN AND
SOUTHEAST COUNTIES...WHERE BEST MOISTURE AND WEAKEST CAP COEXIST
WITH THE WEAK SHORTWAVE.

FOR SUNDAY...JUDGING FROM THE AVIATION...LOOKS LIKE ONLY VERY WEAK
SYNOPTIC LIFT WILL REMAIN ACROSS THE AREA. WILL NEED TO WATCH
THE COLD FRONT THAT WILL HAVE SAGGED PERHAPS AS FAR SOUTH AS THE
TEXAS PANHANDLE BY SUNDAY AFTERNOON. GIVEN ANY CONVECTION THAT MIGHT
DEVELOP...FRONT MAY SLIDE INTO NORTHERN COUNTIES MUCH SOONER THAN
THE MODELS WOULD INDICATE. HOWEVER...GIVEN THE LACK OF PUSH THE
MODELS DO INDICATE...FOR NOW WILL KEEP THE FRONT NORTH OF THE BIG
COUNTRY THROUGH 00Z MONDAY. THUS...SLIGHTLY WARMER TEMPERATURES LOOK
TO BE IN ORDER. FINALLY...LOW CLOUDS MADE IT NORTHWARD ACROSS MUCH
OF THE AREA THIS MORNING...AND FULLY EXPECT ANOTHER ROUND SUNDAY
MORNING AS WELL.

ABI 072/092 11
JCT 072/093 22
SJT 070/095 11

PMCCULLOUGH

In the hours before

Special weather statement, Aug 9, 2:20 PM CDT, 5 hours 36 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-101325-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
220 PM CDT SAT AUG 9 1997

...ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST
CENTRAL TEXAS LATE THIS AFTERNOON AND EVENING...

A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS ALL OF WEST
CENTRAL TEXAS THOUGH TONIGHT. AS TEMPERATURES WARM WELL INTO THE 90S
BY LATE AFTERNOON...THE ATMOSPHERE WILL BECOME EVEN MORE UNSTABLE
AND ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP...WITH AREAS SOUTH
OF AN OZONA TO SAN ANGELO TO BROWNWOOD SEEING THE BEST CHANCE OF
STORMS. ALTHOUGH WEAK WIND FIELDS THROUGHOUT THE ATMOSPHERE SHOULD
PREVENT ANY OF THESE STORMS FROM REACHING SEVERE LIMITS...BRIEF
HEAVY RAINFALL...DANGEROUS LIGHTNING...AND WIND GUSTS TO 35 MPH WILL
BE POSSIBLE FROM THE STRONGER STORMS. WITH THE LOSS OF DAYTIME
HEATING AFTER SUNSET...MOST OF THE STORMS SHOULD BEGIN TO WEAKEN AND
DISSIPATE.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT
LBBSPSMAF. FOR THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL
TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS OKCSPSOKC...
FTWSPSFTW... AND SATSPSSAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:45 PM CDTSevere Thunderstorm WarningSJTTaylor35 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.